Alert archive / California / Gale Watches in 2018

Gale Watch 31, NWS Eureka, CA

December 12, 2018

NWS Eureka, CA issued this gale watch at Dec 12, 2018, 2:30 PM PST. It took effect at Dec 14, 2018, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 12, 2018, 2:30 PM PST (22:30 UTC)
In effect from
Dec 14, 2018, 4:00 AM PST
Expired
Dec 13, 2018, 2:12 AM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

656 
WHUS76 KEKA 122230
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
230 PM PST Wed Dec 12 2018

PZZ470-130630-
/O.CON.KEKA.SC.Y.0108.000000T0000Z-181214T0500Z/
/O.UPG.KEKA.GL.A.0030.181214T0500Z-181214T1700Z/
/O.NEW.KEKA.GL.W.0037.181214T0500Z-181214T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
230 PM PST Wed Dec 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST
THURSDAY...
...GALE WARNING IN EFFECT FROM 9 PM THURSDAY TO 3 PM PST FRIDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 9 PM Thursday to 3 PM PST Friday. The
Gale Watch is no longer in effect. 

* WINDS...Winds becoming SW 5 to 15 kt, with occasional gusts
  around 20 kt. Winds will shift to the south and increase to 15 
  to 30 kt on Thursday. Gusts up to 40 kt are possible Thursday 
  night. 

* WAVES/SEAS...NW swell around 14 to 16 ft at 15 to 16 seconds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ450-130630-
/O.EXT.KEKA.SC.Y.0108.000000T0000Z-181214T1200Z/
/O.NEW.KEKA.GL.A.0031.181214T1200Z-181214T2000Z/
Pt St George to Cape Mendocino out 10 nm-
230 PM PST Wed Dec 12 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST FRIDAY...
...GALE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

The National Weather Service in Eureka has issued a Gale Watch,
which is in effect from late Thursday night through Friday
morning. 

* WINDS...N to E 5 to 10 kt, with gusts up to 20 kt. Winds will
  become S 10 to 20 kt on Thursday, with S 30 kt possible on 
  Friday.

* WAVES/SEAS...NW swell around 13 to 15 ft at 15 to 16 seconds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ455-475-130630-
/O.EXT.KEKA.SC.Y.0108.000000T0000Z-181214T2300Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
230 PM PST Wed Dec 12 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM PST FRIDAY...

* WINDS...N 5 to 15 kt, with gusts around 20 kt, then becoming S 
  10 to 20 kt on Thursday. Gusts possible up to 25 kt near Cape 
  Mendocino.
 
* WAVES/SEAS...NW swell around 13 to 15 ft at 14 to 16 seconds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
2 follow-up statements
794 
WHUS76 KEKA 130431
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
831 PM PST Wed Dec 12 2018

PZZ470-131245-
/O.CON.KEKA.SC.Y.0108.000000T0000Z-181214T0500Z/
/O.CON.KEKA.GL.W.0037.181214T0500Z-181214T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
831 PM PST Wed Dec 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST
THURSDAY...
...GALE WARNING REMAINS IN EFFECT FROM 9 PM THURSDAY TO 3 PM PST
FRIDAY...

* WINDS...Winds becoming SW 5 to 15 kt, with occasional gusts 
  around 20 kt. Winds will shift to the south and increase to 15 
  to 30 kt on Thursday. Gusts up to 40 kt are possible Thursday 
  night. 

* WAVES/SEAS...NW swell around 14 to 16 ft at 15 to 16 seconds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ450-131245-
/O.CON.KEKA.SC.Y.0108.000000T0000Z-181214T1200Z/
/O.CON.KEKA.GL.A.0031.181214T1200Z-181214T2000Z/
Pt St George to Cape Mendocino out 10 nm-
831 PM PST Wed Dec 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY...
...GALE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY MORNING...

* WINDS...N to E 5 to 10 kt, with gusts up to 20 kt. Winds will
  become S 10 to 20 kt on Thursday, with gusts to 35 kt possible 
  on Friday morning. 

* WAVES/SEAS...NW swell around 13 to 15 ft at 15 to 16 seconds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ455-475-131245-
/O.CON.KEKA.SC.Y.0108.000000T0000Z-181214T2300Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
831 PM PST Wed Dec 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST FRIDAY...

* WINDS...N 5 to 15 kt, with gusts around 20 kt, then becoming S 
  10 to 20 kt on Thursday. Gusts possible up to 25 kt near Cape 
  Mendocino. 

* WAVES/SEAS...NW swell around 13 to 15 ft at 14 to 16 seconds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
156 
WHUS76 KEKA 131012
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
212 AM PST Thu Dec 13 2018

PZZ450-131815-
/O.UPG.KEKA.SC.Y.0108.000000T0000Z-181214T1200Z/
/O.EXB.KEKA.GL.W.0037.181214T0900Z-181214T2300Z/
/O.UPG.KEKA.GL.A.0031.181214T1200Z-181214T2000Z/
Pt St George to Cape Mendocino out 10 nm-
212 AM PST Thu Dec 13 2018

...GALE WARNING IN EFFECT FROM 1 AM TO 3 PM PST FRIDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 1 AM to 3 PM PST Friday. The Small Craft
Advisory is no longer in effect. The Gale Watch is no longer in
effect. 

* WINDS...N to E 5 to 10 kt, with gusts up to 20 kt. Winds will 
  become S 10 to 20 kt on Thursday, with gusts to 35 kt possible 
  on Friday morning. 

* WAVES/SEAS...NW swell around 13 to 15 ft at 15 to 16 seconds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ470-131815-
/O.CON.KEKA.SC.Y.0108.000000T0000Z-181214T0500Z/
/O.CON.KEKA.GL.W.0037.181214T0500Z-181214T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
212 AM PST Thu Dec 13 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 3 PM
PST FRIDAY...

* WINDS...Winds becoming SW 5 to 15 kt, with occasional gusts 
  around 20 kt. Winds will shift to the south and increase to 15 
  to 30 kt on Thursday. Gusts up to 40 kt are possible Thursday 
  night. 

* WAVES/SEAS...NW swell around 14 to 16 ft at 15 to 16 seconds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ455-475-131815-
/O.CON.KEKA.SC.Y.0108.000000T0000Z-181214T2300Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
212 AM PST Thu Dec 13 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST FRIDAY...

* WINDS...N 5 to 15 kt, with gusts around 20 kt, then becoming S 
  10 to 20 kt on Thursday. Gusts possible up to 25 kt near Cape 
  Mendocino. 

* WAVES/SEAS...NW swell around 13 to 15 ft at 14 to 16 seconds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Dec 12, 5:14 AM PST, 9 hours 16 minutes earlier.

Area forecast discussion, Dec 12, 5:14 AM PST, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
514 AM PST Wed Dec 12 2018

.SYNOPSIS...High pressure building across northern California will
bring dry weather and some sunshine for Wednesday and Thursday.
A cold front will send us a quick shot of rain, gusty winds, and
modest mountain snows on Friday. Another cold front carrying a bit
more moisture will pass through around Sunday.

&&

.DISCUSSION...In the wake of a passing cold front and upper-level
trough, fairly strong high pressure will build across northern
California both at the surface and aloft today. This will allow
for a nice period of dry weather along with a fair amount of
sunshine for most locations. That being said, although all shower
activity has cleared our region, areas of clouds linger
particularly across some of the inland mountainous terrain. With
increasingly dry and stable air, expect these clouds to be short-
lived. Clouds and breezy northwest winds overnight managed to keep
temperatures mild across northwest California overnight, and
limited fog development for the most part. As surface high
pressure continues to build into interior California and Oregon,
winds will be light outside of immediate coastal locations exposed
to the north, along with a few ridgetop spots. After a mild
start, high temperatures will not recover too much, and will be
near seasonal normals for mid-december. The exception will be
across Mendocino county where highs will end up in the low 60s in
the warmer spots, which is several degrees above average.

A passing mid-level disturbance may try to bring in some mid and
high-level clouds across Humboldt, Del Norte, and perhaps Trinity
county later this afternoon through this evening, perhaps putting
an end to the sunshine later today. This also may act to keep
temperatures from falling too quickly tonight, though with
clearing skies toward morning along with light winds, certainly
expect a cooler night than last night for most spots. Thinking
most locations along the coastal plain will end up in the upper
30s to around 40, but if skies end up clearer, frost would be a
concern. Valley fog and low clouds will likely develop inland, and
last into Thursday morning.

Aside from the valley fog, Thursday will be a mostly sunny day
with high temps pushing 5 to 10 degrees above seasonal averages. A
fair amount of 60s will be found along the coastal plain and in
the warmer valley locations outside of Trinity county. The
tranquil weather will not last, as a fast-moving cold front will
swing through on Friday as strong low pressure tracks
northeastward toward British Columbia. Models solutions are still
varied when it comes to the exact timing of the frontal passage,
but right now the smart money is around midday into the afternoon.
The heaviest rain and strongest winds will occur prior to and
with the frontal passage. Rain may only last several hours, with
the duration of heavy rain expected to be fairly short. However, it
is not out of the realm of possibilities that some brief urban or
small stream flooding can occur. Otherwise rainfall will not be
much of an issue, ranging from a half inch to an inch over most of
the area. Most of Mendocino county and the valleys of Trinity
county will be closer to a third of an inch of rain. Winds could
have a greater impact for certain areas, with most models
indicating a low- level jet carrying 50 kt winds down to 1500 or
2000 ft above MSL at the coast. Expect wind advisories will
probably be necessary for the higher terrain of inland Del Norte
and maybe Humboldt, with 40 to 50 mph gusts likely in exposed
spots there. Crescent City is more of a question mark, with maybe
40 mph gusts mid to late morning Friday a reasonable expectation
at this point. Snow levels will be a non- issue for most of the
area passes, as they will be around the 4500-5000 ft range. The
exception would be by Scott Mountain on Highway 3, where several
inches of snow will be possible.

Otherwise, the forecast as a whole for the next 7 days remains
largely unchanged. Saturday is still looking like a drier day,
though with a narrow window between storm systems, we have
continued at least a slight chance of rain given some uncertainty
in timing these fronts. Sunday will bring another fast-moving cold
front, though with a somewhat better connection to deeper Pacific
moisture, we might see twice as much rain as the front on Friday
dumps. A period of gusty southerly winds will also come with it,
but not as strong as with Friday's front. Model uncertain expands
heading into next week, with perhaps a break of relatively drier
weather on Monday. An atmospheric river with a better connection
to Pacific subtropical moisture is likely to set up, but taking
aim at the Pacific Northwest, to the north of California.
However, there are still questions as to the southern extent of
this moisture, which will determine weather we have a very wet
week, or a relatively dry one. Either way, it looks relatively
mild, with high snow levels. /AAD

&&

.AVIATION...The combination of gusty northwest winds and lingering
low to mid level cloud cover has precluded any significant fog
development this morning, yielding VFR conditions across the area in
the wake of the front. VFR conditions are expected to persist
through the TAF period as weak high pressure builds into the area.
Pressure rises behind the departing front have initiated a brief
period of gusty northwest winds at UKI early this morning after
impacting CEC and ACV overnight. These winds should diminish fairly
quickly this morning, yielding mainly light winds below 8 kts for
the remainder of the TAF period. /CB

&&

.MARINE...A new mid period northwesterly swell train has been a
little slower than progged to move into the coastal waters overnight
but will nonetheless support Small Craft Advisory level conditions
for much of the remainder of the work week as it continues to
propagate through. This will be coupled with fresh northerly breezes
and elevated short period seas across the southern waters today as
stronger northerly winds linger behind the departing front before
trending down overnight. Winds will then increase out of the south
on Thursday ahead of the next system approaching on Friday, yielding
another increase in short period seas and more treacherous combined
seas across the outer waters. Gusts to 40 knots will be possible by
Thursday night, prompting a Gale Watch for the northern outer
waters. Winds should quickly diminish and shift to the west on
Friday as the front moves through, but the significant northwest
swell train will continue to impact the waters into the weekend. /CB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     9 AM PST Friday for PZZ450.

     Gale Watch from Thursday evening through Friday morning for
     PZZ470.

     Small Craft Advisory until 9 PM PST Thursday for PZZ470.

     Small Craft Advisory from noon today to 9 AM PST Friday for
     PZZ455.

     Small Craft Advisory until 9 AM PST Friday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 12, 1:58 PM PST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
158 PM PST Wed Dec 12 2018

CAZ101-103-109-132200-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
158 PM PST Wed Dec 12 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Large westerly swell is expected to build into the coastal waters
late Sunday and Monday. Due to the long wave periods, high surf is
possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-105>108-111-132200-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
158 PM PST Wed Dec 12 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A fast-moving cold front will pass through on Friday with rain,
wind, and mountain snow. Wind gusts around 45 mph are possible on
the ridges and snow levels will be around 4,500 to 5,500 feet.
Several inches may accumulate at Scott Mountain Summit on Highway 3.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ110-112-113-132200-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
158 PM PST Wed Dec 12 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ104-132200-
Southwestern Humboldt-
158 PM PST Wed Dec 12 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A fast-moving cold front will pass through on Friday with rain and
wind. Wind gusts around 45 mph are possible on the ridges.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 3:16 AM PSTGale WatchEKA11 hr
Dec 12, 2:30 PM PSTGale WarningEKA48 hr

Nearby

Gale Watches in California, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.